Massachusetts, 2007

Heavy Snow in Massachusetts, December 13, 2007

December 13, 2007 · NWS BOX · 17 events in 17 counties and zones

High pressure across the St. Lawrence Valley locked in cold air across southern New England and combined with low pressure south of the coast to produce a significant snowfall.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

High pressure across the St. Lawrence Valley locked in cold air across southern New England and combined with low pressure south of the coast to produce a significant snowfall. Snow fell at rates of up to two inches per hour for an eight to ten hour period resulting in nearly a foot of snow in most locations. Many motorists were affected as early dismissals from work and school just before snow began created rush hour like conditions which limited the snowplows' ability to plow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 13, 10:39 AM EST, 21 minutes earlier.

Area forecast discussion, Dec 13, 10:39 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1039 AM EST THU DEC 13 2007

.SYNOPSIS...
A FAST MOVING LOW PRESSURE SYSTEM WILL BRING A 6 TO 8 HOUR PERIOD OF
HEAVY SNOW TO MUCH OF SOUTHERN NEW ENGLAND THIS AFTERNOON AND
EVENING.  A POWERFUL NOREASTER LOOKS TO AFFECT THE REGION SATURDAY
NIGHT INTO SUNDAY WITH THE POTENTIAL FOR A VARIETY OF HAZARDOUS
WEATHER. DRY BUT VERY COLD CANADIAN AIR WILL BE USHERED IN BEHIND
THIS SYSTEM MONDAY AND TUESDAY.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
*** HEAVY SNOW REMAINS ON TAP FOR MUCH OF SOUTHERN NEW ENGLAND ***

NOT MUCH CHANGE FROM PREVIOUS FORECAST WHICH LOOKS ON TARGET
REGARDING ONSET OF SNOW...TIMING OF HEAVIEST SNOW...DEPARTURE OF SNOW
AND SNOW ACCUMULATIONS.

MAIN ISSUES WITH THIS STORM WILL BE HOW FAR NORTH MID LEVEL WARMING
AND ASSOCIATED SLEET PENETRATES INLAND. JUST REVIEWED 12Z NAM AND IT
CONFINES SLEET TO BID-MYY-ACK AND POSSIBLY GRAZING THE IMMEDIATE
SOUTH COAST. OUR CURRENT FCST REFLECTS THIS WELL SO NOT EXPECTING ANY
CHANGES TO CONFIGURATION OF WARNINGS AND ADVISORIES. THE WILDCARD
HERE IS THAT THE NEW 12Z NAM HAS UP TO 1.25 STORM TOTAL QPF ACROSS
THE SOUTH COAST AND ISLANDS. THUS...IF IT WERE TO REMAIN ALL SNOW WE
WOULD HAVE TO INCREASE SNOW TOTALS THERE. WILL RIDE WITH CURRENT
FORECAST AND REVIEW 12Z GFS ALONG WITH LATEST OBSERVATIONS BEFORE A
FINAL DECISION.

OTHER ITEM OF INTEREST IS THE POTENTIAL FOR MESOSCALE HEAVY SNOW
BANDS. 06Z GFS AND 12Z NAM CONTINUE TO TARGET NORTHEAST CT/NORTHERN
RI AND ADJACENT SOUTHEAST MA AS AN AREA FOR POTENTIAL MESO-SCALE
BANDING. GIVEN BOTH NAM AND GFS HAVE HAD THIS SIGNAL FOR MULTIPLE
RUNS...THERE IS GROWING CONFIDENCE THERE COULD BE A PERIOD OF VERY
HEAVY SNOW ACROSS THIS AREA FROM 21Z-01Z...POSSIBLY YIELDING A FOOT
OF SNOW. AS MENTIONED ABOVE...WE WILL AWAIT 12Z GFS AND REVIEW LATEST
OBSERVATIONS BEFORE INCREASING SNOW ACCUMULATIONS ACROSS THIS AREA.

AS FOR THE NEAR TERM...MODERATE BAND OF SNOW MOVING ACROSS CT AND
SOUTHWEST MA AT 1030 AM...THEN A BREAK IN THE ACTION OVER SOUTHWEST
CT AND LI BEFORE THE RADAR FILLS BACK IN OVER NYC/NORTHERN NJ AND
POINTS NORTHWEST. 12Z NAM PICKS UP ON THIS VOID AREA OVER SOUTHWEST
CT AND LONG ISLAND WITH DRY AIR IN THE 925-850 LAYER. HOWEVER...BY
18Z OR SHORTLY THEREAFTER...ENTIRE COLUMN SATURATES WITH SNOW HEAVY
AT TIMES TO OVERSPREAD THE ENTIRE REGION...POSSIBLY DELAYED UNTIL
19-20Z EASTERN MA.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 PM FRIDAY/...

HEAVY SNOW WILL TRANSITION TO LIGHT SNOW 5-7 PM WEST AND 7-9 PM
EAST...WITH ONLY FLURRIES THEREAFTER. CLEARING MOVES IN FRIDAY
MORNING...FRIDAY SHOULD BE A FAIR DAY WITH TEMPS ALOFT SUPPORTING
MAX SURFACE TEMPS IN THE MID 30S TO LOWER 40S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
***A POWERFUL NOREASTER WILL AFFECT THE REGION SATURDAY NIGHT INTO
SUNDAY BUT THE EXACT TRACK AND PRECIPITATION TYPES REMAINS
UNCERTAIN***

FRIDAY NIGHT AND SATURDAY...
A DRY COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY EVENING.
STRONG CANADIAN HIGH PRESSURE WILL BUILD IN BEHIND THE PASSAGE OF
THIS DRY FRONT...BRINGING A RETURN TO UNSEASONABLY COLD WEATHER.
BASED ON 2 METER TEMPERATURES AND SHALLOW COLD AIR MOVING OVER THE
SNOW PACK THAT WILL BE IN PLACE...WILL DROP LOWS A FEW DEGREES BELOW
GUIDANCE.  LOWS SHOULD FALL MAINLY INTO THE TEENS...TO LOWER 20S IN
DOWNTOWN BOSTON AND PROVIDENCE.  SOME SINGLE DIGITS ARE POSSIBLE
ACROSS FAR NORTHWEST MA AND SOUTHWEST NH.

SKIES SHOULD START OFF PARTLY TO MOSTLY SUNNY EARLY SATURDAY
MORNING...BUT MID AND HIGH CLOUDS WILL BE ON THE INCREASE DURING THE
DAY IN ADVANCE OF A DEVELOPING STORM SYSTEM.  WITH A RATHER COLD
START AND SUPPORT OF MODEL 2 METER TEMPERATURE FIELDS UNDERCUT
GUIDANCE.  HIGHS SHOULD BE MAINLY IN THE 20S...WITH SOME LOCATIONS
IN NORTHWEST MA AND SOUTHWEST NH POSSIBLY REMAINING IN THE UPPER
TEENS

SATURDAY NIGHT AND SUNDAY...
ALL MODELS EXCEPT FOR THE NAM CONTINUE TO INDICATE THAT A POWERFUL
NOREASTER WILL IMPACT THE REGION SATURDAY NIGHT INTO THE FIRST PART
OF SUNDAY.  A DEEP UPPER LEVEL TROUGH DEVELOPING OVER THE MIDWEST
WILL ALLOW FOR RAPIDLY INTENSIFYING COASTAL LOW PRESSURE SYSTEM TO
DEVELOP.  THE QUESTION THAT REMAINS UNCERTAIN IS WHERE IN RELATION
TO THE COAST THIS LOW TRACKS?  THIS OBVIOUSLY WILL HAVE A GREAT
IMPACT ON WHICH LOCATIONS RECEIVE HEAVY SNOW...ICE OR RAIN.

THE 00Z GFS OPERATIONAL RUN CONTINUES TO BRING THE LOW UP THE I-95
CORRIDOR.  IT HAS BEEN FAIRLY CONSISTENT ON THIS THE LAST COUPLE OF
DAYS.  THIS WOULD MEAN SNOW CHANGING TO RAIN ALONG THE COAST...AND
SNOW CHANGING TO ICE ACROSS THE INTERIOR WITH THE MID LEVEL
WARMING.

THE 00Z UKMET/CANADIAN TRACK THE SYSTEM FURTHER WEST RIGHT UP INTO
THE CONNECTICUT RIVER VALLEY.  THIS WOULD RESULT IN AN EVEN MILDER
SOLUTION WITH THE EASTERN 2/3RDS OF OUR REGION HAVING SNOW CHANGE TO
RAIN...WHILE SNOW CHANGES TO ICE IN THE DISTANT NORTHWEST INTERIOR.
THE 00Z ECMWF SEEMS QUITE SIMILAR ALTHOUGH A BIT FURTHER EAST THAN
THE 00Z UKMET/CANADIAN.

THE 00Z NAM IS A DRASTIC OUTLIER TO ALL THE OTHER MODELS AND HAS THE
STORM SUPPRESSED WELL SOUTH OF OUR REGION...KEEPING US DRY.  THIS
SOLUTION WAS THROWN OUT AND SREF ENSEMBLES WERE NOT USED SINCE THEY
WERE CONTAMINATED BY THIS SOLUTION.

THERE IS STILL PLENTY OF UNCERTAINTY THOUGH WITH THE TRACK.  THE
MAJORITY OF THE GFS ENSEMBLES HAVE BEEN AND REMAIN WELL EAST OF THE
GFS OPERATIONAL RUN...WHICH WOULD BRING A HEAVY SNOWFALL RIGHT TO
MUCH OF THE COASTAL PLAIN.  THIS IS STILL CERTAINLY POSSIBLE SINCE
THE EVENT IS STILL 3 DAYS AWAY...BUT THE GFS ENSEMBLES MAY BE EAST OF
ALL THE OPERATIONAL RUNS BECAUSE THEY JUST DO NOT HAVE AS DETAILED
RESOLUTION TO CAPTURE WHAT IS GOING TO TAKE PLACE.  WE HAVE SEEN
THIS HAPPEN BEFORE...SUCH AS THE VALENTINES DAY STORM OF LAST YEAR.

WITH ALL THAT SAID...THE UKMET/CANADIAN MAY BE A BIT TOO FAR WEST
WITH THE TRACK.  ITS TOUGH TO BRING LOW PRESSURE UP INTO A TON OF
SHALLOW COLD AIR LOCKED ACROSS THE INTERIOR.  HOWEVER...IT CERTAINLY
COULD TRACK UP THE COASTAL PLAIN LIKE THE OPERATIONAL GFS INDICATES
AND THIS IS PROBABLY OUR BEST OPTION TO FOLLOW AT THIS POINT.  THIS
WOULD MEAN SNOW DEVELOPING SATURDAY NIGHT ACROSS MOST
LOCATIONS...BUT CHANGING TO RAIN ALONG THE COASTAL PLAIN.  ACROSS
THE INTERIOR...THE SHALLOW COLD AIR MAY REMAIN LOCKED IT BUT WITH
UPPER LEVEL FEATURES THAT FAR WEST WARMING MID LEVEL TEMPERATURES
WOULD AT LEAST CHANGE THE SNOW TO ICE.  REGARDLESS...MUCH OF THE
REGION WILL PROBABLY SEE SOME SNOW ACCUMULATIONS BEFORE ANY CHANGE
OVER.   THE BEST CHANCE OF A HEAVY SNOWFALL WILL BE ACROSS SOUTHERN
NH AND NORTHWEST MA...BUT IT CAN NOT BE RULED OUT ACROSS THE REST OF
THE REGION.  ALL IN ALL...STILL PLENTY OF UNCERTAINTY IN THE
FORECAST AT THIS POINT SO STAY TUNED.

IN ADDITION...WITH A 1030 MB HIGH OVER EASTERN CANADA AND LOW
PRESSURE DEEPENING TO AROUND 980 MB THERE IS THE POTENTIAL FOR A
PERIOD OF STRONG WINDS ALONG THE COAST.  THERE ALSO MAY BE STRONG
WINDS ON THE BACKSIDE OF THE ENTIRE REGION LATER SUNDAY.

AS FOR COASTAL FLOODING...WITH LOW ASTRONOMICAL HIGH TIDE ON SUNDAY
THE PROBABILITY OF MODERATE COASTAL FLOODING REMAINS LOW BUT IT
STILL CAN NOT BE RULED OUT.  A MORE LIKELY SCENARIO IS THE POTENTIAL
FOR SOME MINOR COASTAL FLOODING.

MONDAY AND TUESDAY...
DRY WEATHER EXPECTED...BUT VERY COLD AIR WILL LIKELY BE DRAWN DOWN
FROM THE NORTHWEST AS THE POWERFUL NOREASTER LIFTS INTO CANADA.
ALTHOUGH NONE OF THE MODELS ARE EXTREMELY COLD AT 850 MB...WE
BELIEVE THAT WITH LOTS OF SNOW COVER OVER NORTHERN NEW ENGLAND THERE
MIGHT BE THE TENDENCY FOR THIS AIRMASS TO COMEDOWN SOMEWHAT
SHALLOW.  THIS APPEARS TO BE REFLECTED IN THE GFS 2 METER
TEMPERATURE FIELDS SO HAVE LOWERED MEX GUIDANCE A BIT.  LOW
TEMPERATURES STAND A GOOD CHANCE OF DROPPING BELOW ZERO ACROSS
NORTHWEST MA AND SOUTHWEST NH.  THE REST OF THE REGION SHOULD SEE
LOWS IN THE SINGLE DIGITS TO LOWER TEENS.  HIGHS MAY NOT GET OUT OF
THE TEENS ACROSS THE HIGH TERRAIN...WHILE THE REST OF THE REGION
ONLY RECOVERS INTO THE 20S.

WEDNESDAY...
WE MAY SEE TEMPERATURES BEGIN TO MODERATE CLOSE TO FREEZING ACROSS
MUCH OF THE REGION.  THE LATEST ECMWF HAS THE POTENTIAL FOR ANOTHER
COASTAL STORM ON WEDNESDAY.  HOWEVER...THE GFS DOES NOT HAVE IT SO
PLAYED IT CONSERVATIVE FOR NOW SINCE CONFIDENCE IS VERY LOW THIS FAR
OUT.  HAVE GONE WITH LOW CHANCE POPS WEDNESDAY NIGHT FOR SNOW
SHOWERS AS MILDER AIR TRIES TO OVER RUN THE COLD AIR IN PLACE.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS THIS MORNING WITH HIGH CLOUDS. CONDITIONS WILL THEN
QUICKLY DETERIORATE IN THE AFTERNOON WITH WIDESPREAD IFR AND LIFR
EXPECTED. EXPECT THE WORST CONDITIONS /LOW VSBYS AND CEILINGS/
BETWEEN 20Z-02Z. CONDITIONS WILL IMPROVE BY AND AFTER MIDNIGHT. VFR
CONDITIONS FRIDAY. LIGHT WINDS THIS MORNING WILL SHIFT TO EAST THIS
AFTERNOON AND EVENING...THEN SWING OVERNIGHT THROUGH NORTH TO WEST
FOR FRIDAY.

OUTLOOK...FRIDAY NIGHT THROUGH MONDAY...

VFR CONDITIONS ARE EXPECTED FRIDAY NIGHT THROUGH SATURDAY AFTERNOON.
A POWERFUL NOREASTER WILL BRING A PERIOD OF LIFR/VLIFR CONDITIONS
SATURDAY NIGHT INTO PART OF SUNDAY.  IN ADDITION...THE STORM MAY
ALSO BRING STRONG WINDS TO THE REGION LATE SATURDAY NIGHT AND
SUNDAY.

VFR CONDITIONS WILL RETURN TO THE REGION SUNDAY NIGHT AND MONDAY AS
THE SYSTEM PULLS AWAY.

&&

.MARINE...
GUSTY NORTH WINDS OVER THE WATERS...MAINLY THE EASTERN WATERS...EARLY
MORNING WILL LIGHTEN AND SWING TO EAST. AS THE DEVELOPING COASTAL LOW
APPROACHES...WINDS OVER THE SOUTHERN WATERS SHOULD INCREASE TO 20-25
KNOTS...GENERALLY AFTER 21Z. WINDS WILL DIMINISH BUT SEAS WILL LINGER
OVER 5 FEET MUCH OF THE NIGHT. SMALL CRAFT ADVISORIES HAVE BEEN
ISSUED FOR THE SOUTHERN WATERS. ROUGH SEAS SHOULD CONTINUE ON THE
OUTER WATRS FRIDAY.

IN THE LONGER TERM...FRIDAY NIGHT THROUGH MONDAY...

SCA WIND GUSTS ARE EXPECTED FRIDAY NIGHT INTO SATURDAY MORNING AS
STRONG COLD ADVECTION DEVELOPS BEHIND A COLD FRONT.

WINDS SHOULD DIMINISH SATURDAY AFTERNOON...BUT A POWERFUL NOREASTER
WILL BRING THE POTENTIAL FOR VERY HIGH SEAS AND STORM FORCE WINDS TO
THE REGION LATE SATURDAY NIGHT INTO SUNDAY.  WNA MODEL APPEARED A
BIT TOO LOW WITH SEAS WITH SUCH STRONG PRESSURE GRADIENT EXPECTED SO
WE INCREASED THEM.  WILL CONTINUE OUR MARINE WEATHER STATEMENT TO
MENTION THE POTENTIAL FOR STORM FORCE WIND GUSTS AND SEAS EXCEEDING
15 FEET OVER OUR OPEN WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HEAVY SNOW WARNING UNTIL 11 PM EST THIS EVENING FOR CTZ002>004.
MA...HEAVY SNOW WARNING UNTIL 11 PM EST THIS EVENING FOR MAZ002>019-
     026.
     WINTER WEATHER ADVISORY UNTIL 11 PM EST THIS EVENING FOR
     MAZ023-024.
     WINTER STORM WARNING UNTIL 11 PM EST THIS EVENING FOR
     MAZ020>022.
NH...HEAVY SNOW WARNING UNTIL 11 PM EST THIS EVENING FOR NHZ011-012-
     015.
RI...HEAVY SNOW WARNING UNTIL 11 PM EST THIS EVENING FOR RIZ001>005.
     WINTER WEATHER ADVISORY UNTIL 11 PM EST THIS EVENING FOR
     RIZ008.
     WINTER STORM WARNING UNTIL 11 PM EST THIS EVENING FOR RIZ006-
     007.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT EST
     TONIGHT FOR ANZ232>235-237.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST FRIDAY
     FOR ANZ254-255.

&&

SYNOPSIS...FRANK
NEAR TERM...NOCERA
SHORT TERM...WTB
LONG TERM...FRANK
AVIATION...NOCERA/FRANK
MARINE...WTB/FRANK
Hazardous weather outlook, Dec 13, 4:25 AM EST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
425 AM EST THU DEC 13 2007

CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>005-140930-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
425 AM EST THU DEC 13 2007

...HEAVY SNOW WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM
EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY SNOW WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A POWERFUL NOREASTER WILL AFFECT THE REGION SATURDAY NIGHT INTO
SUNDAY. THE TRACK OF THIS STORM IS STILL VERY UNCERTAIN AND SUBJECT
TO CHANGE. BELOW IS OUR BEST ESTIMATE OF WHAT THE LATEST DATA IS
INDICATING AT THIS TIME.

SNOW WILL PROBABLY DEVELOP ACROSS MOST LOCATIONS SATURDAY NIGHT.
HOWEVER...WARMER AIR MOVING IN OFF THE OCEAN WILL LIKELY CHANGE THE
COASTAL PLAIN TO RAIN. ACROSS THE INTERIOR...LOW LEVEL COLD AIR MAY
REMAIN LOCKED IN BUT WARMING TEMPERATURES IN THE MID LEVELS OF THE
ATMOSPHERE MAY CHANGE THE PRECIPITATION OVER TO FREEZING RAIN AND
SLEET. REGARDLESS...MUCH OF THE REGION WILL PROBABLY SEE SOME SNOW
ACCUMULATIONS BEFORE ANY CHANGE OVER. THE BEST CHANCE OF A HEAVY
SNOWFALL WILL BE ACROSS SOUTHERN NH AND NORTHWEST MA...BUT IT CAN NOT
BE RULED OUT ACROSS THE REST OF THE REGION.

ALL IN ALL...STILL PLENTY OF UNCERTAINTY ON THE TRACK. IF THE SYSTEM
ENDS UP TRACKING FURTHER SOUTH AND EAST THERE WILL BE MORE IN THE WAY
OF SNOW. IF IT TRACKS FURTHER NORTHWEST...THERE WILL BE MORE IN THE
WAY OF RAIN AND ICE.

IN ADDITION...THIS STORM WILL BRING THE POTENTIAL FOR STRONG WINDS
ALONG THE COAST. STRONG WINDS MAY AFFECT THE ENTIRE REGION BEHIND THE
SYSTEM ON SUNDAY.

AS FOR COASTAL FLOODING...WITH LOW ASTRONOMICAL HIGH TIDE ON SUNDAY
THE PROBABILITY OF MODERATE COASTAL FLOODING REMAINS LOW BUT IT
STILL CAN NOT BE RULED OUT.  A MORE LIKELY SCENARIO IS THE POTENTIAL
FOR SOME MINOR COASTAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING FOR
SNOWFALL RATES OF 1 INCH OR GREATER PER HOUR. WE ALSO REQUEST
SNOW ACCUMULATIONS OF 2 INCHES OR GREATER THROUGHOUT THE EVENT.

MAZ023-024-RIZ008-140930-
DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
425 AM EST THU DEC 13 2007

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A POWERFUL NOREASTER WILL AFFECT THE REGION SATURDAY NIGHT INTO
SUNDAY. THE TRACK OF THIS STORM IS STILL VERY UNCERTAIN AND SUBJECT
TO CHANGE. BELOW IS OUR BEST ESTIMATE OF WHAT THE LATEST DATA IS
INDICATING AT THIS TIME.

SNOW WILL PROBABLY DEVELOP ACROSS MOST LOCATIONS SATURDAY NIGHT.
HOWEVER...WARMER AIR MOVING IN OFF THE OCEAN WILL LIKELY CHANGE THE
COASTAL PLAIN TO RAIN. ACROSS THE INTERIOR...LOW LEVEL COLD AIR MAY
REMAIN LOCKED IN BUT WARMING TEMPERATURES IN THE MID LEVELS OF THE
ATMOSPHERE MAY CHANGE THE PRECIPITATION OVER TO FREEZING RAIN AND
SLEET. REGARDLESS...MUCH OF THE REGION WILL PROBABLY SEE SOME SNOW
ACCUMULATIONS BEFORE ANY CHANGE OVER. THE BEST CHANCE OF A HEAVY
SNOWFALL WILL BE ACROSS SOUTHERN NH AND NORTHWEST MA...BUT IT CAN NOT
BE RULED OUT ACROSS THE REST OF THE REGION.

ALL IN ALL...STILL PLENTY OF UNCERTAINTY ON THE TRACK. IF THE SYSTEM
ENDS UP TRACKING FURTHER SOUTH AND EAST THERE WILL BE MORE IN THE WAY
OF SNOW. IF IT TRACKS FURTHER NORTHWEST...THERE WILL BE MORE IN THE
WAY OF RAIN AND ICE.

IN ADDITION...THIS STORM WILL BRING THE POTENTIAL FOR STRONG WINDS
ALONG THE COAST. STRONG WINDS MAY AFFECT THE ENTIRE REGION BEHIND THE
SYSTEM ON SUNDAY.

AS FOR COASTAL FLOODING...WITH LOW ASTRONOMICAL HIGH TIDE ON SUNDAY
THE PROBABILITY OF MODERATE COASTAL FLOODING REMAINS LOW BUT IT
STILL CAN NOT BE RULED OUT.  A MORE LIKELY SCENARIO IS THE POTENTIAL
FOR SOME MINOR COASTAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING FOR
SNOWFALL RATES OF 1 INCH OR GREATER PER HOUR. WE ALSO REQUEST
SNOW ACCUMULATIONS OF 2 INCHES OR GREATER THROUGHOUT THE EVENT.

MAZ020>022-RIZ006-007-140930-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-WASHINGTON RI-
NEWPORT RI-
425 AM EST THU DEC 13 2007

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM
EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A POWERFUL NOREASTER WILL AFFECT THE REGION SATURDAY NIGHT INTO
SUNDAY. THE TRACK OF THIS STORM IS STILL VERY UNCERTAIN AND SUBJECT
TO CHANGE. BELOW IS OUR BEST ESTIMATE OF WHAT THE LATEST DATA IS
INDICATING AT THIS TIME.

SNOW WILL PROBABLY DEVELOP ACROSS MOST LOCATIONS SATURDAY NIGHT.
HOWEVER...WARMER AIR MOVING IN OFF THE OCEAN WILL LIKELY CHANGE THE
COASTAL PLAIN TO RAIN. ACROSS THE INTERIOR...LOW LEVEL COLD AIR MAY
REMAIN LOCKED IN BUT WARMING TEMPERATURES IN THE MID LEVELS OF THE
ATMOSPHERE MAY CHANGE THE PRECIPITATION OVER TO FREEZING RAIN AND
SLEET. REGARDLESS...MUCH OF THE REGION WILL PROBABLY SEE SOME SNOW
ACCUMULATIONS BEFORE ANY CHANGE OVER. THE BEST CHANCE OF A HEAVY
SNOWFALL WILL BE ACROSS SOUTHERN NH AND NORTHWEST MA...BUT IT CAN NOT
BE RULED OUT ACROSS THE REST OF THE REGION.

ALL IN ALL...STILL PLENTY OF UNCERTAINTY ON THE TRACK. IF THE SYSTEM
ENDS UP TRACKING FURTHER SOUTH AND EAST THERE WILL BE MORE IN THE WAY
OF SNOW. IF IT TRACKS FURTHER NORTHWEST...THERE WILL BE MORE IN THE
WAY OF RAIN AND ICE.

IN ADDITION...THIS STORM WILL BRING THE POTENTIAL FOR STRONG WINDS
ALONG THE COAST. STRONG WINDS MAY AFFECT THE ENTIRE REGION BEHIND THE
SYSTEM ON SUNDAY.

AS FOR COASTAL FLOODING...WITH LOW ASTRONOMICAL HIGH TIDE ON SUNDAY
THE PROBABILITY OF MODERATE COASTAL FLOODING REMAINS LOW BUT IT
STILL CAN NOT BE RULED OUT.  A MORE LIKELY SCENARIO IS THE POTENTIAL
FOR SOME MINOR COASTAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING FOR
SNOWFALL RATES OF 1 INCH OR GREATER PER HOUR. WE ALSO REQUEST
SNOW ACCUMULATIONS OF 2 INCHES OR GREATER THROUGHOUT THE EVENT.

ANZ230>237-250-254-255-140930-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
425 AM EST THU DEC 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A POWERFUL NOREASTER MAY BRING STORM FORCE WIND GUSTS AND VERY HIGH
SEAS TO THE OPEN WATERS SATURDAY NIGHT THROUGH SUNDAY NIGHT SO STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FRANK

In the hours before

Special weather statement, Dec 13, 9:45 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
945 AM EST THU DEC 13 2007

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-131545-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
945 AM EST THU DEC 13 2007

...SNOW BEGINNING TO OVERSPREAD WESTERN CONNECTICUT AT 930 AM...

AT 930 AM NATIONAL WEATHER SERVICE DOPPLER RADAR AND SURFACE REPORTS
INDICATED SNOW BEGINNING TO OVERSPREAD WESTERN PORTIONS OF WESTERN
CONNECTICUT.  SNOW WILL CONTINUE TO ADVANCE EASTWARD AND ARRIVE
BETWEEN 10 AM AND 11 AM IN THE GREATER HARTFORD...SPRINGFIELD AREA
EXTENDING NORTHWARD INTO WESTERN MASSACHUSETTS AND CHESHIRE COUNTY OF
SOUTHERN NEW HAMPSHIRE.

FARTHER EAST INTO EASTERN CONNECTICUT...GREATER WORCESTER AREA AND
NEARBY SOUTHERN NEW HAMPSHIRE...SNOW WILL BEGIN 11 AM TO NOON.
SNOW WILL FINALLY ARRIVE IN RHODE ISLAND...EASTERN MASSACHUSETTS
INCLUDING THE GREATER BOSTON AREA AROUND MIDDAY.  SNOW WILL QUICKLY
BECOME MODERATE TO HEAVY WITH ROADS RAPIDLY BECOMING SNOW COVERED.

TRAVEL IS NOT RECOMMENDED THIS AFTERNOON...AS SNOW WILL FALL AT THE
RATE OF 1 TO 3 INCHES PER HOUR.  ANY TRAVEL SHOULD BE COMPLETED BY
NOON ACROSS SOUTHERN NEW ENGLAND.

NOCERA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow. Local standard time, as filed.

Heavy Snow, Western Franklin

When
December 13, 11:00 AM EST to 10:00 PM EST
Where
Western Franklin forecast zone
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Franklin

When
December 13, 11:00 AM EST to 10:00 PM EST
Where
Eastern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Heavy Snow, Northern Worcester

When
December 13, 11:00 AM EST to 10:00 PM EST
Where
Northern Worcester forecast zone
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Heavy Snow, Western Middlesex

When
December 13, 11:00 AM EST to 10:00 PM EST
Where
Western Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Heavy Snow, Western Essex

When
December 13, 11:00 AM EST to 10:00 PM EST
Where
Western Essex forecast zone
Reported by
Trained Spotter
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Essex

When
December 13, 11:00 AM EST to 10:00 PM EST
Where
Eastern Essex forecast zone
Reported by
Trained Spotter
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Heavy Snow, Western Hampshire

When
December 13, 11:00 AM EST to 10:00 PM EST
Where
Western Hampshire forecast zone
Reported by
Trained Spotter
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Heavy Snow, Western Hampden

When
December 13, 11:00 AM EST to 10:00 PM EST
Where
Western Hampden forecast zone
Reported by
Trained Spotter
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Hampshire

When
December 13, 11:00 AM EST to 10:00 PM EST
Where
Eastern Hampshire forecast zone
Reported by
Trained Spotter
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Hampden

When
December 13, 11:00 AM EST to 10:00 PM EST
Where
Eastern Hampden forecast zone
Reported by
Trained Spotter
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Heavy Snow, Southern Worcester

When
December 13, 11:00 AM EST to 10:00 PM EST
Where
Southern Worcester forecast zone
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Heavy Snow, Western Norfolk

When
December 13, 11:00 AM EST to 10:00 PM EST
Where
Western Norfolk forecast zone
Reported by
NWS Employee
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Heavy Snow, Southeast Middlesex

When
December 13, 11:00 AM EST to 10:00 PM EST
Where
Southeast Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Heavy Snow, Western Plymouth

When
December 13, 11:00 AM EST to 10:00 PM EST
Where
Western Plymouth forecast zone
Reported by
NWS Employee
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Heavy Snow, Eastern Plymouth

When
December 13, 11:00 AM EST to 10:00 PM EST
Where
Eastern Plymouth forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

Heavy Snow, Southern Bristol

When
December 13, 11:00 AM EST to 10:00 PM EST
Where
Southern Bristol forecast zone
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Heavy Snow, Southern Plymouth

When
December 13, 11:00 AM EST to 10:00 PM EST
Where
Southern Plymouth forecast zone
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71040, 71041, 71043, 71045, 71048, 71049, 71050, 71051, 71052, 71053, 71054, 71055, 71056, 71057, 71058, 71059, 71060.